Does anyone have sensitivities to pain or anti=depressant meds...

Discussion in 'Fibromyalgia Main Forum' started by suziieq, Jan 16, 2003.

  1. suziieq

    suziieq New Member

    Can anyone help? I have tried many meds for depression and pain, but have had bad reacations to them. Now I don't want to try anything else. I don't have food allergies though, just meds. Coping with this pain ......is a pain...I just don't know what to do anymore.

    Any advise?
  2. ozgran

    ozgran New Member

    Yes Suziieq, I too have reactions to anti-depressants ,( and many other meds ) but was having a really difficult time coping with the pain and not getting sleep, so we have just started me back on a 50mg dose of Zoloft. Know it will make me a little agitated, but we have to do something. Others will tell you of their successes and as different things work for different people, I am sure you will find something to help. (((((Hugs))))) Ozgran.
  3. dlizard

    dlizard New Member

    most of the pain meds make me itch or nauseated..... anti depressants.... now I never sleep , I sweat bullets and shake.... I get tired of telling them these drugs don;t work for me! I have many sensitivites... its part of the DD..... Good luck!
  4. tired42long

    tired42long New Member

    Hi there, I also have extreme medicine sensitivity...even to OTC stuff like tylenol. My metabolism is VERY slow, so things build up in my system. Docs have learned to go very lightly on any RX's at first. Have tried lots of antidepressants last 20 years. I thinks many were stopped due to side affects when really I was just getting too much of the drug. When they cut down and started at HALF the usual starting doses of a drug, it seemed to work. Success this way with Prozac many years ago. Since this illness started almost 2 years ago, theyv' tried the Zoloft, Paxil, Celexa, etc...but finally said they didn't think it was depression "this time". But I know as illness drags on, many of us BECOME depressed because of lost work, family and activity time, etc.
    My sisters (3) and my mom all have same RX and OTC sensitivity. For me, I make do with as little as possible and increase only if necessary. Have also read alot about liver flushing and getting toxins out of body as some are caused by medications and even many drug companies will say if their products are "hard" on the liver. There are lots of "suggested things" to do and many supplements that will help with this. I do wonder if they "flush" out the very RX's we are paying big bucks for and if all is a vicious cycle. Every (body) is different so it's anyone's call.

    It sounded ridiculous to me, but several people I know suggested the diet change (kick the sugar and yeasts to the curb, no alcohol, and cut down other carbs), and this alone wiped out a LOT of painful inflammation in joints and back within a couple weeks...I could actually tell a difference in a few days. It sounds so crazy! Very hard to stick to at first but well worth it. You KNOW when you cheat! Cream filled long Johns are my weakness. I actually DREAM about them. Ha! Take care, Eileen
  5. roomrat

    roomrat New Member

    Howdy! I'm really sensitive to rx and otc meds, as well as aspartame sweetener. I've had meds for my dysautonomia make things so much worse that I've nearly lost jobs (something about a charge nurse on an alcohol/drug detox unit bringing her own oxygen to work that makes the boss a little edgy... go figure). I've had bad reactions to 'normal' doses of things, then had the doc think I was nuts for saying the dose was too strong. Finally found a neurologist who 'gets it'!!! She let me play with the doses (would give me enough for 'normal' doses, but knew that some days I'd take much less) to fit me. And no more nutrasweet for me! The headaches, fog, and fatigue aren't worth it!
    [This Message was Edited on 01/16/2003]
  6. Shirl

    Shirl New Member

    Hi Suziieq, welcome to the board. Yes, I am another one that has a whole lot of problems with meds, all kinds.

    I finally gave up and started to educate myself on alternative meds.

    I am not depressed, so have no experience with those type of meds.
    I do have what is called 'racing' brain, and I can take Xanax, low dose once a day, in the evening for this so that the supplements help me sleep at night. But that is all that I take of prescribed meds.

    My biggest help with pain is Pro Energy (Malic Acid and Magnesium Glycinate), and ZMA (zinc, magnesium and vitamin B-6) at night for deep sleep and the Fibro pain.

    This has been the most help I have gotten in the 20 years I have had dealing with Fibro.

    That is wonderful that you don't have food allergies, that is so great for you!

    Again, welcome to the board, and ask all the questions you want, we always try to help as much as we can.

    Shalom, Shirl
  7. Spoonerpaws

    Spoonerpaws New Member

    Yes yes yes

    I have been telling my doctors for YEARS that i can't take SSRI's and that I am sensitive to meds (so is my sister and mom)

    FINALLY - my rheumy yesterday agreed that it could be a problem for me and she too had a problem tolerating certain meds - has to do with our metabolism.

    I also have to start out with very very low dosages!!!
  8. pam_d

    pam_d New Member

    I am living proof that you can never assume anything with allergies!! I am like you----most meds create such bad side effects for me that I don't take them. I said for years, "but I'm not allergic to foods!" I said this because I don't, and didn't, have any obvious signs of food allergies---no IBS problems, no lactose-intolerance signs, etc. But I started seeing an FM/CFS allergy specialist recently, and guess what: I am allergic to wheat, soy, nuts, and very seriously allergic to milk! NEVER would've guessed. Because I didn't have the obvious stomach/digestive symptoms I assumed were part of food allergies, I never thought I had any---never dreamed that the whole leaky-gut/food allergy issue could be in part responsible for increased FM pain & neuro. sensations (like tingling, twitching---a big part of FM for me), or the migraines that I've started getting.

    I'm just starting to gradually add supplements, like probiotics & digestive enzymes, to help correct this, plus eliminating the "baddies" from my diet. I say gradually, because folks like us that react strongly to meds, at least in my case, tend to react strongly to supplements, too---so I add things one at a time, low mgs. and build up slowly. I'm hoping I see positive changes over time, my doctor says can be as much as a year, but I could see progress sooner... hopefully!

    All I'm trying to say is, if you are extremely drug-sensitive, like I am, it is worth finding a good allergist/immunologist who knows a lot about FM/CFS, and find out if you have food allergies you didn't know you had--it may tell you a lot about why you are in so much pain; and if you test negative, then that's just one more thing to scratch off your list of possible perpetuating factors.....

    Good luck, Suzi---hope you find some relief & answers.

    Hugs,
    Pam